Pennsylvania, 2004

Flash Flood in Pennsylvania, May 26, 2004

May 26, 2004 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 26, 9:00 PM EST, 15 minutes earlier.

Area forecast discussion, May 26, 9:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT WED MAY 26 2004

.UPDATE...

NEARLY STATIONARY WARM FRONT TO OUR EAST...AND A SLOW MOVING COOL
FRONT ACROSS NRN PENN CREATED A VERY BUSY EVENING...FIRST WITH
LOCALIZED SVR TSRA...AND NOW A TRAINING TSRA/FLASH FLOOD EVENT FOR
PORTIONS OF THE SUSQ VALLEY.

LUCKILY...THE WESTERN FLANKS OF THE NEARLY E/W TSRA LINES WERE
WEAKENING...SO THE THREAT FOR FLASH FLOODING WILL LIKELY DIMINISH A
FEW HOURS AFTER MIDNIGHT. WEAK MESO-LOW RIPPLING EAST ALONG THE COOL
FRONT CAUSED THIS LATEST FLARE UP OF CONVECTION.

AFTER A BRIEF REST FOR LATE TONIGHT/THURSDAY MORNING...THE WEATHER
FEATURES DURING THE AFTERNOON HOURS LOOKS STRIKINGLY SIMILAR TO
TODAYS. LEFT EXIT REGION OF A 100 KT 300 HPA JET...LEFTOVER OUTFLOW
BOUNDARIES/THE CURRENT QUASI STNRY FRONTS...AND INCREASING 0-3 KM
HELICITY OF 200 M2/S2 ACROSS SCENT PENN SPELL THE POTENTIAL FOR SVR
TSRA. ANOTHER ACTIVE CONVECTIVE PERIOD LATE THURS/THURS NIGHT.

LAMBERT

&&

.PREV DISCUSSION...

TONIGHT AND THURSDAY...
ALL MODELS SUGGEST RAPID DEVELOPMENT OF AFTERNOON AND EVENING
CONVECTION. SAT AND RADAR INDICATE WEAK BOUNDARY DRAPED ACROSS NRN
PA FROM ABOUT SRN TIOGA COUNTY WSW THRU NRN CLEARFIELD COUNTY. SCT
WEAK SHOWERS ARE ALL WE HAVE SEEN SO FAR. LIGHTNING DATA SUGGESTS
STORMS ARE PULSING AND NOT SHOWING ANY SIG SIGNS OF ORGANIZING. WITH
SUN GRADUALLY ERODING THE LOW CLOUDS...SHUD SEE INSTABILITY DECREASE
AND ACTIVITY INCREASE AS WE MOVE LATER IN THE AFTERNOON.

STRONG JET STREAK SURGES INTO THE REGION THIS EVENING WHICH SHUD
ENHANCE UPWARD VERT MOTIONS. STRONG DIVERGENCE IN THE LEFT EXIT
REGION IS LINKED IN PROGS TO STRONG LOW LEVEL CONVERGENCE. HAVE
CONCERN FOR HEAVY RAIN AND REPEATING ECHOES...BUT DONT HAVE ENUF
OF A FEEL FOR EXACTLY WHERE TO PUT OUT ANY FLOOD WATCHES. OTHER
CONCERN IS FOR SEVERE STORMS. ANOMALOUSLY STRONG MID TO UPPER FLOW
SHUD HAVE LITTLE TROUBLE TRANSLATING DOWN TO THE SFC IN STRONGER
ORGANIZED STORMS. WITH FCST WBZ HGHTS PRETTY MUCH OPTIMUM...THINK
MAIN THREAT WUD THEN BE STRAIGHT LINE WINDS AND LARGE HAIL.

FOR TEMPS TONIGHT AND THU PRETTY MUCH USED AN ENSEMBLE BLEND WITH NO
MAJOR CHANGE IN AIRMASS EXPECTED.

JL

THURS NIGHT THRU SAT...
GFS/ETA IN CONSENSUS WITH PUSHING A STRONG COLD FRONT THRU THE
ENTIRE AREA FROM NW TO SE THURSDAY NIGHT. JUST OUT AHEAD OF THE
FRONT...WIDESPREAD SHOWERS/T-STORMS WILL DEVELOP AND SWEEP THROUGH.
WITH FAST FLOW ALOFT SOMEWHAT PERPENDICULAR TO THE SFC FRONT...LONG
LIVED CONVECTIVE PRECIP IS NOT EXPECTED ALTHOUGH THERE WILL BE A
BRIEF PERIOD OF HEAVY RAIN IN MOST LOCATIONS. THIS SYSTEM WILL CLEAR
OUT BY FRI MORNING...AND USHER IN COOLER AND MUCH DRIER AIR ACROSS
THE REGION. WITH SFC HI PRES DRIFTING OVERHEAD FRI NIGHT...CLEAR
SKIES SHOULD ALLOW FOR DECENT RAD COOLING...WITH MIN TEMPS DIPPING
INTO THE 30S NORTH...AND EVEN 40S ACROSS THE SOUTH. REFRESHINGLY
COOL/DRY CONDS WITH PLENTY OF SUNSHINE ON TAP FOR SAT.

JPV

SAT NIGHT THRU WED...
PERIOD STARTS OFF RATHER TRANQUIL AND COOL WITH SFC HI PRES ANCHORED
OVER PA AND 500MB RIDGE AXIS TO OUR WEST THRU SUN. SUN NIGHT...INCR
CLOUDS WITH CHANCE POPS ACROSS SRN/WRN AREAS ASSOC WITH WARM
ADVECTION. MON THRU WED LOOKING RATHER UNSETTLED AS UPPER LEVEL LOW
ACROSS THE UPPER MIDWEST SLOWLY SAGS SOUTHWARD...LEAVING CENTRAL PA
WITH A CHANCE OF SHOWERS/T-STORMS EACH DAY WITH A FEW SFC
WAVES/BOUNDARIES AFFECTING THE AREA TOO. TEMPS WILL BE SLIGHTLY
BELOW AVERAGE TO AVERAGE THRU THE PERIOD...WITH ENSEMBLES SHOWING
LARGE SCALE PATTERN CHANGE TO MORE POSITIVE PNA /TROUGH IN THE ERN
CONUS AND RIDGE OUT WEST/ BY MID TO LATE WEEK.

JPV

SOME PATCHY MVFR CLOUDINESS AROUND AT THIS HOUR SHUD CONTINUE TO
LIFT AND BREAK UP OVER MOST OF THE AREA BY MID TO LATE AFTERNOON.
LIGHT WINDS AND PATCHY HAZE OVER SERN TERMINALS WILL LIKELY LEAVE
BEHIND A HAZY ATMOS WITH VISIBILITIES BORDERING ON HIGH MVFR TO LOW
VFR BY MID TO LATE DAY.

ANOTHER ROUND OF CONVECTION FROM MID TO LATE AFTERNOON...SHUD
LAST INTO THE EVENING HOURS. SOME STRONG GUSTY WINDS COULD BECOME A
PROBLEM IN SOME OF THE STORMS. SOME POTENTIAL FOR LATE NIGHT VIS
RESTRICTIONS TONIGHT...ESPECIALLY IN AREAS WHERE SHOWERS MANAGE TO
FALL LATER TODAY.

JL
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR MUCH OF THE CENTRAL SUSQ
VALLEY UNTIL 4 AM EDT THURSDAY.
&&
Hazardous weather outlook, May 26, 5:56 AM EST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 AM EDT WED MAY 26 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270751-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
656 AM EDT WED MAY 26 2004

.DAY ONE...TODAY:

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING ACROSS
ALL OF CENTRAL PA...AND THESE COULD PRODUCE WIND DAMAGE AND SOME
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 26, 5:08 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SW RIVERSIDE          40.92N 76.67W
05/26/2004  0.75 INCH        NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

JV
Local storm report, May 26, 5:38 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NUMIDIA                 40.88N 76.40W
05/26/2004  0.75 INCH        COLUMBIA           PA   TRAINED SPOTTER

&&

JV
Special weather statement, May 26, 6:26 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT WED MAY 26 2004

PAZ058-270000-
SCHUYLKILL-
726 PM EDT WED MAY 26 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY THROUGH 755
PM...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF TAMAQUA...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR SNYDERS AROUND 735 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.
Local storm report, May 26, 7:02 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     5 N KULPMONT            40.87N 76.47W
05/26/2004                   COLUMBIA           PA   EMERGENCY MNGR

            SEVERAL TREES DOWN

&&

JV
Local storm report, May 26, 7:03 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
803 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     8 S DANVILLE            40.85N 76.61W
05/26/2004                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            SEVERAL TREES DOWN

&&

JV
Local storm report, May 26, 7:04 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NUMIDIA                 40.88N 76.40W
05/26/2004  0.75 INCH        COLUMBIA           PA   TRAINED SPOTTER

0608 PM     TSTM WND DMG     5 N KULPMONT            40.87N 76.47W
05/26/2004                   COLUMBIA           PA   EMERGENCY MNGR

            SEVERAL TREES DOWN

0600 PM     HAIL             2 SW RIVERSIDE          40.92N 76.67W
05/26/2004  0.75 INCH        NORTHUMBERLAND     PA   TRAINED SPOTTER

0558 PM     TSTM WND DMG     8 S DANVILLE            40.85N 76.61W
05/26/2004                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            SEVERAL TREES DOWN

0525 PM     TSTM WND DMG     1 W MIFFLINBURG         40.92N 77.05W
05/26/2004                   UNION              PA   EMERGENCY MNGR

            TREES DOWN WEST SIDE OF MIFFLINBURG

0517 PM     TSTM WND DMG     1 S MORRIS              41.64N 77.27W
05/26/2004                   TIOGA              PA   EMERGENCY MNGR

            TREES DOWN SOUTH OF MORRIS

0450 PM     HAIL             LOGANTON                41.03N 77.31W
05/26/2004  0.75 INCH        CLINTON            PA   EMERGENCY MNGR

0427 PM     HAIL             BELLEFONTE              40.91N 77.78W
05/26/2004  1.00 INCH        CENTRE             PA   PUBLIC

&&

JV

The radar

The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lycoming

When
May 26, 9:15 PM EST to 11:00 PM EST
Where
Lycoming County, Muncy
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding in Lycoming county. Three mudslides were reported along Route 442 East of Clarkstown. In addition, Fegelman Road between Muncy and Clarkstown was under 3 feet of water and closed by the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399759.